Alert archive / Puerto Rico / Flash Flood Warnings in 2007

Flash Flood Warning 45, NWS JSJ

July 17, 2007

NWS JSJ issued this flash flood warning at Jul 17, 2007, 12:14 PM CDT. It was in force for 105 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 12:14 PM CDT (17:14 UTC)
Expired
Oct 30, 2007, 5:30 AM CDT
In force
105 days
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text
Flood severity
None

The radar

The San Juan radar (TJUA), 29 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 9:35 PM CDTHEAVY RAIN 0Juana Diaz, PRHEAVY RAINS ACROSS BARRIO PIEDRA GUZA CAUSED URBAN AND STREET FLOODING DUE TO POOR DRAINAGE AREAS WHERE THE FLOW OF THE RAINFALL WAS BLOCKED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 171714
FFWSJU
PRC093-121-125-172015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
114 PM AST TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     MARICAO
     SABANA GRANDE
     SAN GERMAN

* UNTIL 415 PM AST

* AT 106 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM OVER THE FOOTHILLS NORTHEAST OF SAN GERMAN CITY 
IN THE WARNED   AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED MUNICIPALITIES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AS WELL AS LAND ALONG THE BANKS OF
CREEKS AND STREAMS.

FLOOD WATERS WILL MOVE  DOWN THE RIO CUPEYES AND RIO ROSARIO INTO 
THE RIO GUANAJIBO FROM NORTHEAST OF SAN GERMAN DOWNSTREAM. HEAVY 
RAINS ARE EXPECTED TO CAUSE A RAPID RISE IN THIS RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

LAT...LON 1817 6700 1808 6698 1809 6712 1815 6711

$$

SNELL
1 follow-up statement
000 
WGCA52 TJSJ 300733
FFWSJU
PRC009-015-035-043-057-073-075-107-109-123-133-149-301030-
/O.NEW.TJSJ.FF.W.0045.071030T0729Z-071030T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
329 AM AST TUE OCT 30 2007

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     COAMO
     CAYEY
     AIBONITO
     JAYUYA
     OROCOVIS
     VILLALBA
     ARROYO
     PATILLAS
     GUAYAMA
     JUANA DIAZ
     SALINAS
     SANTA ISABEL

* UNTIL 630 AM AST

* AT 325 AM AST...DOPPLER WEATHER RADAR INDICATED A LARGE AREA OF 
HEAVY RAINFALL ACROSS THESE MUNICIPALITIES OF PUERTO RICO. DUE TO 
HEAVY RAINFALL ACROSS THIS AREA THE PAST FEW DAYS...AND ADDITIONAL 
HEAVY RAINFALL EXPECTED THROUGH THE REST OF THE MORNING HOURS...A 
FLASH FLOOD WARNING HAS BEEN ISSUED FOR SOUTHERN AND SOUTHEASTERN 
PUERTO RICO THROUGH 630 AM AST THIS MORNING. IN ADDITION...MUDSLIDES 
CAN BE EXPECTED IN AREAS OF STEEP TERRAIN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLALBA...
  VAZQUEZ...LUIS LLORENS TORRES...LOS LLANOS...JUANA DIAZ...
  GUAYABAL...COAMO...CAYEY AND AIBONITO

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1817 6656 1812 6605 1795 6607 1798 6653
TIME...MOT...LOC 0729Z 180DEG 0KT 1803 6624

$$

FIGUEROA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 11:31 AM CDT, 43 minutes earlier.

Area forecast discussion, Jul 17, 11:31 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1231 PM AST TUE JUL 17 2007

.UPDATE...STRONG CONVECTION HAS DEVELOPED OVER PUERTO RICO AND
DOWNSTREAM OF CULEBRA...EVEN AS IT HAS BEEN GROWING VIGOROUSLY
OVER THE ATLANTIC. FORECAST WAS UPDATED TO SHOW STRONGER RAIN
CHANCES NOW BLOOMING INTO REALITY. ALSO AN URBAN AND SMALL STREAM
FLOOD ADVISORY HAS BEEN ISSUED FOR RAINS THAT WILL LIKELY PRODUCE
MANY FLOODED ROADS AND STREAMS IN EAST CENTRAL PUERTO RICO. YET
ANOTHER MAY NEED TO BE ISSUED SOON FOR SOUTHWESTERN PUERTO RICO.
SOME RIVERS WERE WITHIN 14 INCHES OF FLOOD STAGE AT THIS WRITING.
THE PRECIPITABLE WATER IS STILL OVER 2 INCHES AND THERE IS WEAK
BUT FAVORABLE DIVERGENCE ALOFT OVER EAST CENTRAL PUERTO RICO. THE
DRY AIR HAS MOVED INTO THE SOUTHEASTERN CARIBBEAN AND THE LACK OF
ANY SHOWERS IN THE SOUTH PORTION OF THE FORECAST AREA IS TESTIMONY
TO THAT. SOME DUST HAS ALSO BEEN REPORTED AT SAINT CROIX AND
UPSTREAM ISLANDS. SHOWERS WILL CONTINUE UNTIL DRYER AIR MAKES SOME
PROGRESS ACROSS PUERTO RICO...AND AT THIS TIME THAT APPEARS TO BE
FOR THE BETTER PART OF THE AFTERNOON.

.PREV DISCUSSION... /ISSUED 619 AM AST TUE JUL 17 2007/

SYNOPSIS...AT UPPER LEVELS...UPPER LEVEL TROUGH EXTENDS FROM THE
WESTERN ATLANTIC SOUTHWESTWARD TO THE WINDWARD PASSAGE/EASTERN
CUBA THIS MORNING. AS THE DAY GOES BY...THIS TROUGH WILL LOSE
INFLUENCE ACROSS THE FORECAST AREA...WHILE A HIGH PRESSURE SYSTEM
BUILDS ACROSS THE EASTERN CARIBBEAN.

AT MID LEVELS...THE REFLECTION OF THE UPPER TROUGH AFOREMENTIONED
ABOVE...GOES DOWN TO THE LOWER MID LEVELS OF THE ATMOSPHERE. MOST OF
THE CLOUDINESS SEEN THIS MORNING ON SATELLITE ARE ASSOCIATED TO
THIS PERTURBATION. THIS FEATURE IS EXPECTED TO MOVE AWAY FROM THE
AREA BY THIS EVENING AS IT MOVES WEST NORTHWEST.

AT LOW LEVELS...HIGH PRESSURE CENTERED ACROSS THE WESTERN CENTRAL
ATLANTIC WILL DOMINATE THE AREA FOR THE NEXT SEVERAL
DAY...PRODUCING MODERATE TO FRESH EASTERLY WIND FLOW ACROSS THE
LOCAL AREA.

DISCUSSION...LATEST SATELLITE PHOTOS AND RADAR OBS ARE SHOWING
CLOUDINESS AND ISOLATED SHOWERS AFFECTING MAINLY THE NORTHERN
COASTS OF THE ISLAND. OVER THE LOCAL COASTAL WATERS...A FEW
THUNDERSTORMS HAVE BEEN DETECTED BY NWS DOPPLER RADAR FOR THE PAST
SEVERAL HOURS. THIS SHOWER AND THUNDERSTORM ACTIVITY IS ASSOCIATED
WITH A MID LEVEL TROUGH AND THE COMBINATION OF IT WITH LOW LEVEL
MOISTURE ARRIVING TO THE LOCAL ISLAND FROM THE EASTERN CARIBBEAN. A
BREAK FROM THIS CLOUDINESS IS EXPECTED TO ARRIVE OVER THE EASTERN
PORTION OF THE ISLAND WITHIN THE NEXT COUPLE OF HOURS.

FOR THIS AFTERNOON...WE WILL SEE A MIXTURE OF CLOUD COVERAGE AS
WELL AS PERIODS OF SUNSHINE AS PATCHY GROUPS OF CLOUDS MOVE OVER THE
FORECAST AREA. BEHIND THESE CLOUDS...AFRICAN DUST WILL INVADE THE
LOCAL REGION AND IT IS EXPECTED TO PREVAIL UNTIL WEDNESDAY. THIS
WILL LIMIT SHOWER AND THUNDERSTORM FORMATION ACROSS THE FORECAST
AREA TODAY AND TOMORROW. HOWEVER...IF WE RECEIVE ENOUGH ENERGY FROM
THE SUN TODAY AND WEDNESDAY TO HEAT THE AIR ABOVE THE SURFACE...THE
WESTERN PART OF PUERTO RICO COULD EXPERIENCE SCATTERED MODERATE
SHOWERS AND ISOLATED THUNDERSTORMS DUE TO THE COMBINATION OF DAYTIME
HEATING AND LOCAL ISLAND EFFECTS. IF THE SKIES PREVAIL MOSTLY CLOUDY
WITH LIMITED HEATING OCCURRING THIS AFTERNOON...THEN SHOWERS AND
THUNDERSTORMS MAY HAVE DIFFICULTIES GROWING.

THE NEXT TROPICAL WAVE IS EXPECTED TO ARRIVE IN THE EASTERN
CARIBBEAN ON WEDNESDAY NIGHT INTO THURSDAY AND THEN PASS ACROSS THE
FORECAST AREA THURSDAY AFTERNOON.

MARINE...ACROSS THE LOCAL WATERS...MARINERS CAN EXPECT WINDS UP TO
18 KNOTS AND SEAS UP TO 6 FEET ACROSS THE LOCAL WATERS TODAY...AND
MARINERS ARE URGED TO EXERCISE CAUTION EVERYWHERE...EXCEPT ACROSS
THE WATERS JUST OFF WESTERN PUERTO RICO...WHERE WINDS AND SEAS WILL
BE LOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  90  78 /  40  20  40  40
STT  87  79  87  79 /  30  30  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

12/72
Hazardous weather outlook, Jul 17, 5:00 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE JUL 17 2007

PRZ001>013-AMZ710>750-181000-
600 AM AST TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SHOWERS ALONG THE NORTHERN COAST OF PUERTO RICO
ARE EXPECTED TO DIMINISH LATER THIS MORNING...AND LOCAL EFFECTS
COMBINED WITH PATCHY LOW LEVEL MOISTURE...ARE EXPECTED TO RESULT IN
THE DEVELOPMENT OF SCATTERED DIURNAL SHOWER ACTIVITY OVER THE
INTERIOR AND WESTERN SECTIONS OF PUERTO RICO THIS AFTERNOON. THIS
SHOWER ACTIVITY MAY RESULT IN VERY LOCALIZED SMALL STREAM AND URBAN
FLOODING. IN ADDITION...SMALL CRAFTS ARE URGED TO EXERCISE CAUTION
ACROSS THE LOCAL WATERS TODAY...DUE TO WINDS UP TO 18 KNOTS AND SEAS
UP TO 6 FEET. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE LOCAL ISLANDS AGAIN
TOMORROW...AHEAD OF THE NEXT TROPICAL WAVE EXPECTED TO REACH THE
LOCAL AREA ON THURSDAY. THIS WAVE WILL BRING AN INCREASE IN SHOWER
AND THUNDERSTORM ACTIVITY TO THE REGION. NO OTHER HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

VIZ001-002-AMZ710>730-181000-
600 AM AST TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SMALL CRAFTS ARE URGED TO EXERCISE CAUTION
ACROSS THE LOCAL WATERS TODAY...DUE TO WINDS UP TO 18 KNOTS AND SEAS
UP TO 6 FEET. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...ISOLATED PASSING SHOWERS ARE POSSIBLE
ACROSS THE LOCAL ISLANDS ON WEDNESDAY...AHEAD OF THE NEXT TROPICAL
WAVE...EXPECTED TO REACH THE LOCAL AREA ON THURSDAY. THIS WAVE WILL
BRING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY TO THE REGION.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:59 AM CDTSpecial Marine WarningJSJ46 min
Jul 17, 12:28 PM CDTSpecial Marine WarningJSJ62 min
Jul 17, 3:18 PM CDTFlash Flood WarningJSJ105 days

Nearby

Flash Flood Warnings in Puerto Rico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.